Hepatotoxicity and statins
Statins appear to be safe for people with fatty liver disease who could benefit from their cholesterol-lowering capabilities, concludes a review paper published in the April 2005 issue of Hepatology, the official journal of the American Association for the Study of Liver Diseases (AASLD). Published by John Wiley & Sons, Inc., the journal is available online via Wiley InterScience at www.interscience.wiley.com/journal/hepatology.
Statins are a class of drugs that lower cholesterol levels by inhibiting the liver's production of cholesterol. They have been shown to decrease the risk of artherosclerosis and related diseases. In the United States, doctors write millions of prescriptions for statins each year. However, commonly, patients on statins have elevations of liver enzymes. Current statin product packaging recommends monitoring patients' liver values over the course of their usage. This recommendation may concern physicians whose patients also have known liver conditions, including elevated, though asymptomatic, liver enzymes.
Naga Chalasani, M.D., of Indiana University School of Medicine, thoroughly examined the literature related to statin hepatotoxicity to better understand statins' effects on patients. Statins, especially in increasing doses, have been associated with asymptomatic elevation of aminotransferases, though this occurs in fewer than three percent of statin users. Notably, this outcome has also occurred with similar frequency in placebo-treated patients in clinical trials. This "raises the possibility that hyperlipidemic patients may have spontaneous fluctuations in transaminases whether or not they receive statins," Chalasani suggests. Still, there have been rare reports of significant liver injury associated with statins.
Statins are not recommended for patients with active liver disease, though the recommendations for those with nonalcoholic fatty liver disease (NAFLD) are unclear. This group of patients is important to consider because the disease is common in patients with high cholesterol and their liver condition may create a higher cardiovascular risk that could be addressed through statin therapy.
"The studies examining the safety of statins in patients with NAFLD are limited, but the existing data provide some evidence that they can be used safely," reports the author, whose own studies recently showed that hyperlipidemic patients with elevated baseline liver enzymes are not at a higher risk for hepatotoxicity from statins compared with hyperlipidemic patients with normal transaminases.
The relationship between statins and cancer raises another important question. Statins have been shown to cause various tumors in rodents, though short-term studies have revealed no carcinogenic effects in humans. Still other studies have suggested that statins have an anti-tumor effect. Additionally, rhabdomyolysis can be a complication of statin therapy and may be related to higher serum concentration levels of statins. Patients with decreased hepatic drug metabolizing activity due to cirrhosis or other liver ailments may have a higher risk of muscle disease from statins, although the association has not been studied.
Further studies should examine the long-term effect of statins on the liver in patients with NAFLD and non-alcoholic steatohepatitis. More research is also needed to investigate if patients with those diseases show any clinically relevant changes in the pharmacokinetics of different statins at various doses. Finally, the author suggests a reexamination of the product labeling on statins, which currently calls for monitoring of liver biochemistries before and during usage.
"It is now evident that elevated aminotransferases are insensitive to detect underlying hepatic steatosis and patients with advanced fibrosis and cirrhosis may have entirely normal aminotransferases," he reports.
After considering the available literature thoroughly, Dr. Chalasani concludes, "There is no sound rationale why statins should not be used in patients with chronic liver disease who otherwise need statin therapy."
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.